Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 76, NWS Sioux Falls, SD

May 9, 2004Lincoln County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 9, 2004, 10:42 AM CDT for Lincoln County, Minnesota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2004, 10:42 AM CDT (15:42 UTC)
Expired
May 9, 2004, 11:15 AM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lincoln County, MN

The radar

The Sioux Falls radar (KFSD), 116 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-338 J/kg
Mixed-layer LCL
2332 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 091542
SVRFSD
MNC081-091615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1042 AM CDT SUN MAY 9 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 1115 AM CDT

* AT 1037 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER DEUEL COUNTY...OR ABOUT 25 MILES NORTHEAST
  OF BROOKINGS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
NORTHERN RURAL LINCOLN COUNTY THROUGH 1100 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL ABOUT THE SIZE OF 
PENNIES TO QUARTERS. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

LAT...LON 4461 9645 4453 9642 4454 9611 4462 9611

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:27 AM CDT, 15 minutes earlier.

Area forecast discussion, May 9, 10:27 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1027 AM CDT SUN MAY 9 2004

.DISCUSSION...

LITTLE BUSY THIS MRNG...WATCHING A CELL SCOOT ALONG THE FSD AND ABR
CWA BNDRYS...PRODUCING SOME HALF TO ONE INCH HAIL. THIS CONVECTION
IS LEFTOVER FROM LAST NIGHT AND IS ELEVATED. NOTHING IN THE WAY OF
ELEVATED CINS ATTMS TO IMPEDE SO WOULD IMAGINE THAT IT MAY TRUCK
RIGHT INTO SW MN BEFORE ITS DONE. OTHERWISE THE MAIN STORY LATER
TODAY IS WATCHING A STRONG CDFNT ENCROACH INTO THE AREA. THE FRONT
STILL LOOKS TO BE MAKING A RAPID EXIT THRU THE WRN CWA...BUT THEN
LACK OF UPPER Q-VECTOR PUSH HAS IT ALMOST STALLING OUT ACRS THE E
AND SE LATE THIS AFTN AND TNGT. LOTS OF LOW TO MID LVL FRONTOGENESIS
TO CONTEND WITH ALL NIGHT...AS WELL AS 925MB-850MB MU CAPES RUNNING
WELL OVER 2000 AND SFC TO 800MB LIS AVERAGING -7 TO -10C PER THE
LATEST META DATA FOR LATE THIS AFTN AND EARLY EVENING. THEREFORE
WILL BE UPDATING THE ZONES AND LIKELY MENTIONING SVR ACTIVITY THRU
THE EAST. DIR WIND SHEAR IS MARGINAL IN THE LOWEST 1.5 KM...WITH
BETTER DIR SHEAR FM 1.5 TO 3.0 KM. 0-6KM SPEED SHEAR IS RUNNING
ABOUT 25KTS.

WL ALSO BUMP UP SOME HIGHS HERE AND THERE AS GOOD SSW
FLOW AHEAD OF FRONT AND VERY WARM H85 TEMPS PUSH HIGHS INTO THE
LOWER 90S SOME LOCALES.

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

MJF
Hazardous weather outlook, May 9, 5:07 AM CDT, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 AM CDT SUN MAY 09 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-101200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE OF THUNDERSTORMS WILL EXISTS OVER THE ENTIRE AREA
TODAY ...HOWEVER THE GREATEST RISK OF ANY SEVERE THUNDERSTORMS
WOULD BE THIS AFTERNOON INTO THIS EVENING...EAST OF A LINE FROM
HURON TO MITCHELL TO TYNDALL SOUTH DAKOTA. THE MAIN SEVERE
WEATHER THREATS WOULD BE LARGE HAIL UP TO 2 INCHES IN
DIAMETER...AND DAMAGING WINDS OF AROUND 70 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE MONDAY NIGHT INTO
WEDNESDAY OVER THE ENTIRE AREA. AT THIS TIME THE BEST CHANCE FOR
ANY SEVERE THUNDERSTORMS WOULD BE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE SEVERE WEATHER THREATS WOULD BE LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 9, 9:45 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 AM CDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0920 AM     HAIL             3 NW BANCROFT           44.52N 97.79W
05/09/2004  1.00 INCH        KINGSBURY          SD   PUBLIC

0930 AM     HAIL             2 NE BANCROFT           44.51N 97.72W
05/09/2004  0.75 INCH        KINGSBURY          SD   PUBLIC

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:35 AM CDTSevere Thunderstorm WarningFSDLyon25 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.